Alert archive / New Mexico / Red Flag Warnings in 2017

Red Flag Warning 34, NWS Midland/Odessa, TX

May 24, 2017

NWS Midland/Odessa, TX issued this red flag warning at May 24, 2017, 1:55 PM MDT. It took effect at May 25, 2017, 10:00 AM MDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2017, 1:55 PM MDT (19:55 UTC)
In effect from
May 25, 2017, 10:00 AM MDT
Expired
May 25, 2017, 11:00 PM MDT
In force
13 hr
Issued by
NWS Midland/Odessa, TX

The text

As transmitted.

581 
WWUS84 KMAF 241955
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
255 PM CDT Wed May 24 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM CDT /10 AM MDT/ THURSDAY
TO MIDNIGHT CDT /11 PM MDT/ THURSDAY NIGHT FOR RELATIVE HUMIDITY
OF 15% OR LESS, 20' WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH
FIRE DANGER FOR SOUTHEAST NEW MEXICO AND MOST OF CULBERSON
COUNTY...

.Unseasonably warm temperatures resulting in single-digit RH, 
gusty west winds, and high to very high Fire Danger will combine 
to produce critical fire weather conditions in Southeast New 
Mexico and most of Culberson County Thursday afternoon.

NMZ114-TXZ258-251200-
/O.UPG.KMAF.FW.A.0025.170525T1800Z-170526T0200Z/
/O.NEW.KMAF.FW.W.0034.170525T1600Z-170526T0500Z/
Guadalupe Mountains-
155 PM MDT Wed May 24 2017

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 11 PM MDT THURSDAY
FOR RELATIVE HUMIDITY OF 15% OR LESS, 20' WINDS OF 20 MPH OR 
MORE, AND HIGH TO VERY HIGH FIRE DANGER...

The National Weather Service in Midland/Odessa has issued a Red
Flag Warning, which is in effect from 10 AM to 11 PM MDT
Thursday. The Fire Weather Watch is no longer in effect. 

* WIND...West 20 to 25 mph increasing to 30 to 40 mph in the 
  afternoon. 

* HUMIDITY...5 to 10%.

* FIRE DANGER...High.

* IMPACTS...Any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stow chains and be careful with sparks.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures can contribute
to dangerous fire behavior.

&&

$$

NMZ115-TXZ057-251200-
/O.NEW.KMAF.FW.W.0034.170525T1600Z-170526T0500Z/
Southeast Plains-Van Horn and Highway 54 Corridor-
255 PM CDT Wed May 24 2017 /155 PM MDT Wed May 24 2017/

...RED FLAG WARNING IN EFFECT FROM 11 AM CDT /10 AM MDT/ THURSDAY
TO MIDNIGHT CDT /11 PM MDT/ THURSDAY NIGHT FOR RELATIVE HUMIDITY
OF 15% OR LESS, 20' WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH
FIRE DANGER...

The National Weather Service in Midland/Odessa has issued a Red
Flag Warning, which is in effect from 11 AM CDT /10 AM MDT/
Thursday to midnight CDT /11 PM MDT/ Thursday night. 

* WIND...Above 5000 feet, west 20 to 25 mph increasing to 25 to 
  35 mph in the afternoon. Below 5000 feet, west winds 20 to 25 
  mph. Gusts up to 45 mph in the afternoon.
 
* HUMIDITY...5%.

* FIRE DANGER...High to very high.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures can contribute
to dangerous fire behavior.

&&

$$
4 follow-up statements
071 
WWUS84 KMAF 250837
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
337 AM CDT Thu May 25 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS
MORNING TO MIDNIGHT CDT /11 PM MDT/ TONIGHT FOR RELATIVE HUMIDITY
OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY 
HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO AND MOST OF CULBERSON 
COUNTY...

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS
OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER FOR SOUTHEAST
NEW MEXICO AND MOST OF CULBERSON COUNTY...

.Unseasonably warm temperatures resulting in single-digit RH,
gusty west winds, and high to very high Fire Danger will combine
to produce critical fire weather conditions in Southeast New
Mexico and most of Culberson County this afternoon and evening. 
The hot, dry, and windy conditions will continue on Friday, and 
while wind speeds will be slightly lower, critical fire weather 
conditions are expected to redevelop across the same areas Friday
afternoon into Friday evening.

NMZ114-115-TXZ057-258-252100-
/O.NEW.KMAF.FW.A.0026.170526T1600Z-170527T0500Z/
/O.CON.KMAF.FW.W.0034.170525T1600Z-170526T0500Z/
Guadalupe Mountains-Southeast Plains-
Van Horn and Highway 54 Corridor-
337 AM CDT Thu May 25 2017 /237 AM MDT Thu May 25 2017/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM CDT /10 AM MDT/
THIS MORNING TO MIDNIGHT CDT /11 PM MDT/ TONIGHT FOR RELATIVE
HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH 
TO VERY HIGH FIRE DANGER...

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS
OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER...

The National Weather Service in Midland/Odessa has issued a Fire
Weather Watch, which is in effect from Friday morning through
Friday evening. 

* WIND...Today, above 5000 feet, west 20 to 25 mph increasing to
  30 to 40 mph in the afternoon with higher gusts. Below 5000
  feet, west winds 25 to 35 mph with higher gusts. On Friday,
  above 5000 feet, west winds 25 to 35 mph. Below 5000 feet, west
  winds 20 to 25 mph.

* HUMIDITY...5% to 7% today, 7% to 10% Friday.

* FIRE DANGER...High to very high.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures can contribute
to dangerous fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
039 
WWUS84 KMAF 251903
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
203 PM CDT Thu May 25 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT /11 PM
MDT/ TONIGHT FOR RELATIVE HUMIDITY OF 15% OR LESS, 20' WINDS OF 
20 MPH OR MORE, AND VERY HIGH TO EXTREME FIRE DANGER FOR 
SOUTHEAST NEW MEXICO AND MOST OF CULBERSON COUNTY...

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING 
THROUGH FRIDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 
20' WINDS OF 20 MPH OR MORE, AND VERY HIGH TO EXTREME FIRE 
DANGER FOR SOUTHEAST NEW MEXICO AND MOST OF CULBERSON COUNTY...

.Unseasonably warm temperatures, gusty west winds, and very 
high to extreme Fire Danger have combined to produce critical 
fire weather conditions across Southeast New Mexico and most of 
Culberson County.  These conditions will continue into this 
evening.  Warm, dry, and windy conditions will continue on 
Friday, and while wind speeds will be slightly lower, critical 
fire weather conditions are expected to redevelop across the 
same areas during the afternoon and evening.

NMZ114-115-TXZ057-258-260500-
/O.CON.KMAF.FW.W.0034.000000T0000Z-170526T0500Z/
/O.CON.KMAF.FW.A.0026.170526T1600Z-170527T0500Z/
Guadalupe Mountains-Southeast Plains-
Van Horn and Highway 54 Corridor-
203 PM CDT Thu May 25 2017 /103 PM MDT Thu May 25 2017/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT /11 PM
MDT/ TONIGHT FOR RELATIVE HUMIDITY OF 15% OR LESS, 20' WINDS OF 
20 MPH OR MORE, AND VERY HIGH TO EXTREME FIRE DANGER...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING 
THROUGH FRIDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 
20' WINDS OF 20 MPH OR MORE, AND VERY HIGH TO EXTREME FIRE 
DANGER...

* WIND...This afternoon and evening...Above 5000 feet, west 20 to
  25 mph increasing to 30 to 40 mph in the afternoon with higher
  gusts.  Below 5000 feet, west 25 to 35 mph with higher gusts.
  Friday...Above 5000 feet, west 30 to 40 mph.  Below 5000 feet, 
  southwest to west 20 to 35 mph.  

* HUMIDITY...This afternoon and evening...4% to 11%.  Friday...6%
  to 14%.

* FIRE DANGER...Very high to extreme.

* IMPACTS...any fires that develop will likely spread rapidly.  
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures can contribute
to dangerous fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur.  Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
071 
WWUS84 KMAF 251906 CCA
RFWMAF

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service Midland/Odessa TX
206 PM CDT Thu May 25 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT /11 PM
MDT/ TONIGHT FOR RELATIVE HUMIDITY OF 15% OR LESS, 20' WINDS OF 
20 MPH OR MORE, AND VERY HIGH TO EXTREME FIRE DANGER FOR 
SOUTHEAST NEW MEXICO AND MOST OF CULBERSON COUNTY...

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING 
THROUGH FRIDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 
20' WINDS OF 20 MPH OR MORE, AND VERY HIGH TO EXTREME FIRE 
DANGER FOR SOUTHEAST NEW MEXICO AND MOST OF CULBERSON COUNTY...

.Unseasonably warm temperatures, gusty west winds, and very 
high to extreme Fire Danger have combined to produce critical 
fire weather conditions across Southeast New Mexico and most of 
Culberson County.  These conditions will continue into this 
evening.  Warm, dry, and windy conditions will continue on 
Friday, and while wind speeds will be slightly lower, critical 
fire weather conditions are expected to redevelop across the 
same areas during the afternoon and evening.

NMZ114-115-TXZ057-258-260500-
/O.COR.KMAF.FW.W.0034.000000T0000Z-170526T0500Z/
/O.COR.KMAF.FW.A.0026.170526T1600Z-170527T0500Z/
Guadalupe Mountains-Southeast Plains-
Van Horn and Highway 54 Corridor-
206 PM CDT Thu May 25 2017 /106 PM MDT Thu May 25 2017/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT /11 PM
MDT/ TONIGHT FOR RELATIVE HUMIDITY OF 15% OR LESS, 20' WINDS OF 
20 MPH OR MORE, AND VERY HIGH TO EXTREME FIRE DANGER...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING 
THROUGH FRIDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 
20' WINDS OF 20 MPH OR MORE, AND VERY HIGH TO EXTREME FIRE 
DANGER...

* WIND...This afternoon and evening...Above 5000 feet, west 30 to
  40 mph with higher gusts. Below 5000 feet, west 25 to 35 mph 
  with higher gusts. Friday...Above 5000 feet, west 30 to 40 mph. 
  Below 5000 feet, southwest to west 20 to 35 mph. 

* HUMIDITY...This afternoon and evening...4% to 11%.  Friday...6%
  to 14%.

* FIRE DANGER...Very high to extreme.

* IMPACTS...any fires that develop will likely spread rapidly.  
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures can contribute
to dangerous fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur.  Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
482 
WWUS84 KMAF 260509 AAA
RFWMAF

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Midland/Odessa TX
1209 AM CDT Fri May 26 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING 
THROUGH FRIDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20
FOOT WINDS OF 20 MPH OR MORE, AND VERY HIGH TO EXTREME FIRE 
DANGER FOR SOUTHEAST NEW MEXICO AND MOST OF CULBERSON COUNTY...

.Unseasonably warm temperatures, gusty west winds, and very high
to extreme fire danger will result in critical fire weather 
conditions during the afternoon and evening.

NMZ114-115-TXZ057-258-260900-
/O.EXP.KMAF.FW.W.0034.000000T0000Z-170526T0500Z/
/O.CON.KMAF.FW.A.0026.170526T1600Z-170527T0500Z/
Guadalupe Mountains-Southeast Plains-
Van Horn and Highway 54 Corridor-
1209 AM CDT Fri May 26 2017 /1109 PM MDT Thu May 25 2017/

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM 11 AM CDT /10 AM
MDT THROUGH THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 
20' WINDS OF 20 MPH OR MORE, AND VERY HIGH TO EXTREME FIRE 
DANGER...

...RED FLAG WARNING HAS EXPIRED...

* HUMIDITY...6% to 14%. 

* FIRE DANGER...Very high to extreme.

* WIND... West 15 to 25 mph.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 24, 1:44 PM MDT, 11 minutes earlier.

Area forecast discussion, May 24, 1:44 PM MDT, 11 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
244 PM CDT Wed May 24 2017

.DISCUSSION...
Temperatures have warmed nicely today with the return of SW winds at
the surface and sunny skies. Weak upper ridging will continue to
build east over the region tonight and tomorrow with nearly zonal
flow aloft expected. The warming trend will make a huge jump
Thursday as westerly winds aloft advect very warm 850mb temps (near
30C) eastward. Along with modestly strong west, downsloping winds at
the surface, temperatures should have no problem soaring into the
upper 90s to near 100 most areas. Highs 103+ are likely for areas
along and near the Pecos and Rio Grande River valleys. Friday will
be similar though temperatures should be roughly a degree or two
cooler... The record high temperature at Midland Intl for May 25th
is 105 and at the moment it looks like this record will remain
intact however the record for May 26th could be in jeopardy as
the record for that date currently sits at 100. Windy, dry and hot
conditions could pose a fire weather problem Thursday and
Friday...please see the Fire Weather discussion below for more
details. High winds are likely to develop across the Guadalupe
Mountains Thursday afternoon/evening and potentially again on
Friday. For now, will issue a High Wind Watch for this area for
Thursday.

A slight cooling (a degree or two) is still expected Saturday as the
850 mb thermal ridge edge shifts southward a bit. A cold front is
expected to bring us some relief on Sunday morning, and temperatures
look to be much more reasonable with highs in the 80s/low 90s. The
air looks to be too dry for precip to develop with the frontal
passage and most areas look to remain dry however there may be
enough moisture across SE zones for a few thunderstorms Sunday
afternoon/evening. Will see some decent moisture return beginning
Monday with east/southeast winds at the surface persisting through
midweek. Meanwhile, a series of upper waves are progged to move
overhead which may keep rain chances in the forecast and below
normal temperatures for several days.

&&

.FIRE WEATHER...
NW flow aloft will transition to zonal and even slightly SW over the
next 24 hours as a trough digs down the west coast.
Thicknesses/temps are forecast to increase substantially over today
to well-abv normal, resulting in single-digit RH most locations
during the afternoon. Forecast soundings mix to above 600mb on
average, w/30-40kt westerlies forecast, especially SE NM. This will
be coincident w/high-very high fire danger, and RFTIs extreme-
historical. Although ERC is below normal, increased wind fields
support Red Flag criteria being easily met Thu afternoon. Therefore,
we'll go ahead and issue a warning for SE NM and Van Horn/Hwy 54
corridor.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     64 102  69 101 /   0   0   0   0
Carlsbad                       62 101  67  98 /   0   0   0   0
Dryden                         62 101  71 102 /   0   0   0   0
Fort Stockton                  68 103  71 100 /   0   0   0   0
Guadalupe Pass                 64  92  66  88 /   0   0   0   0
Hobbs                          59  98  64  95 /   0   0   0   0
Marfa                          51  94  57  93 /   0   0   0   0
Midland Intl Airport           65 102  69 100 /   0   0   0   0
Odessa                         65 102  69  99 /   0   0   0   0
Wink                           62 104  68 100 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from 10 AM to 11 PM MDT Thursday for Guadalupe
     Mountains-Southeast Plains.

     High Wind Watch from Thursday afternoon through Thursday evening
     for Guadalupe Mountains of Eddy County.

TX...Red Flag Warning from 11 AM CDT /10 AM MDT/ Thursday to midnight
     CDT /11 PM MDT/ Thursday night for Guadalupe Mountains-Van
     Horn and Highway 54 Corridor.

     High Wind Watch from Thursday afternoon through Thursday evening
     for Guadalupe Mountains.

&&

44/27
Hazardous weather outlook, May 24, 1:15 PM MDT, 40 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
215 PM CDT Wed May 24 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
215 PM CDT Wed May 24 2017 /115 PM MDT Wed May 24 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Unseasonably warm temperatures, gusty west winds, and high to very
high Fire Danger will combine to produce critical fire weather
conditions in Southeast New Mexico and most of Culberson County
Thursday afternoon.  A Red Flag Warning is in effect.

Strong winds will also be possible through the Guadalupe Mountains
Thursday.  A High Wind Watch is in effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:10 PM MDTHigh Wind WatchMAFEddy13 hr

Nearby

Red Flag Warnings in New Mexico, 2017Red Flag Warnings in Texas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.